Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 30, 2004, 7:24 PM EST for Cass County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 7:24 PM EST (00:24 UTC)
- Expired
- May 30, 2004, 8:15 PM EST
- In force
- 51 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:55 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
609
WUUS53 KIWX 310024
SVRIWX
INC017-310115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EST SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN INDIANA
* UNTIL 815 PM EST
* AT 721 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF LOGANSPORT...MOVING
NORTHEAST AT 35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
GEORGETOWN
WALTON
ONWARD
LOGANSPORT
ROYAL CENTER
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4091 8618 4058 8617 4058 8637 4071 8637
4071 8652 4075 8652 4075 8658 4091 8658
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:23 PM EST, 1 minute earlier.
Area forecast discussion, May 30, 7:23 PM EST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 723 PM EST SUN MAY 30 2004 .UPDATE... ZONE FRECAST UPDATED HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 343 WHICH INCLUDES THE ENTIRE NORTHERN INDIANA FORECAST AREA. THE REST OF THE FORECAST CONTINUES TO LOOK GOOD AND WAS NOT CHANGED. && .AVIATION... A LINE OF THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE AREA THIS EVENING. A WARM FRONT EXTENDING FROM DANVILLE ILLINOIS TO GRISSON AFB TO NORTH OF DAYTON WILL CONTINUE MOVING SLOWLY NORTH. THUNDERSTORMS HAVE BROKEN OUT AHEAD OF THE WARM FRONT AND SOUTH OF OF IT. A COLD FRONT WILL THE CROSS THE AREA LATER TONIGHT INCREASING THE THUNDERSTORM THREAT. THIS ACTIVITY WILL CONTINUE TIL WELL INTO TONIGHT. IFR CONDITIONS ARE POSSIBLE WITH THE TUNUDERSTORMS. THE ACTIVITY WILL WIND DOWN TOWARD MORNING. THERE IS ANOTHER CHANCE OF THUNDER LATER MONDAY...BUT IT WAS LEFT OUT DUE TO UNCERTAINTY IN THE LATER PERIOD. && .PREVIOUS DISUCSSION... SHORT TERM... STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE GFS A LITTLE BETTER. A SECONDARY FRONT WILL SWEEP THROUGH THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS. LONG TERM... THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES THROUGH AT LEAST NEXT WEEKEND. BOTH THE GFS AND ECMWF ARE IN AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND. ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...TORNADO WATCH NUMBER 343 ALL COUNTIES. MI...TORNADO WATCH NUMBER 343 ALL COUNTIES. OH...TORNADO WATCH NUMBER 343 ALL COUNTIES. && SLL/GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 450 AM EST SUN MAY 30 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-310950- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 450 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED TODAY AND TONIGHT... .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP DURING THE MORNING AND EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS MAY CONTAIN SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX. FISHER/JT
In the hours before
Local storm report, May 30, 2:55 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM FLOOD ELKHART 41.69N 85.97W
05/30/2004 ELKHART IN AMATEUR RADIO
1 TO 5 INCHES WATER OVER COUNTY ROADS
&&
STEVENSLocal storm report, May 30, 3:00 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/30/2004 ST. JOSEPH MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0255 PM TSTM WND DMG 4 NE LAGRANGE 41.68N 85.36W
05/30/2004 LAGRANGE IN LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSLocal storm report, May 30, 3:04 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SHERWOOD 42.00N 85.24W
05/30/2004 BRANCH MI LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSLocal storm report, May 30, 4:58 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SHERWOOD 42.00N 85.24W
05/30/2004 BRANCH MI LAW ENFORCEMENT
TREE BLOWN DOWN
0255 PM TSTM WND DMG 4 NE LAGRANGE 41.68N 85.36W
05/30/2004 LAGRANGE IN LAW ENFORCEMENT
TREE BLOWN DOWN
0238 PM FLOOD ELKHART 41.69N 85.97W
05/30/2004 ELKHART IN AMATEUR RADIO
1 TO 5 INCHES WATER OVER COUNTY ROADS
0225 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/30/2004 ST. JOSEPH MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0210 PM TSTM WND DMG 8 E EDWARDSBURG 41.80N 85.93W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0203 PM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0201 PM TSTM WND DMG NILES 41.83N 86.25W
05/30/2004 BERRIEN MI AMATEUR RADIO
TREES DOWN IN 3 LOCATIONS WITHIN THE CITY LIMITS.
0156 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
05/30/2004 ST. JOSEPH IN LAW ENFORCEMENT
SEVERAL TREES DOWN
0150 PM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/30/2004 BERRIEN MI LAW ENFORCEMENT
TREE DOWN ACROSS ROAD.
0125 PM TSTM WND DMG KNOX 41.29N 86.62W
05/30/2004 STARKE IN LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSLocal storm report, May 30, 5:44 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND DMG LA PORTE 41.61N 86.71W
05/30/2004 LA PORTE IN LAW ENFORCEMENT
SCATTERED TREES DOWN THROUGHOUT THE COUNTY
&&
STEVENSLocal storm report, May 30, 6:41 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ROSELAND 41.72N 86.25W
05/30/2004 0.88 INCH ST. JOSEPH IN AMATEUR RADIO
&&
STEVENSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:41 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 79 min |
| May 30, 7:46 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke | 74 min |
| May 30, 7:58 PM EST | Flash Flood Warning | IWX | Allen | 5 hr |
| May 30, 8:00 PM EST | Severe Thunderstorm Warning | IWX | White | 45 min |
| May 30, 8:02 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall | 58 min |
| May 30, 8:07 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall | 53 min |
| May 30, 8:42 PM EST | Tornado Warning | IWX | Miami | 63 min |
| May 30, 8:55 PM EST | Tornado Warning | IWX | Wabash | 80 min |
| May 30, 9:20 PM EST | Tornado Warning | IWX | Blackford, Jay | 40 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.